MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Seroma (2069); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open abdominal hernia repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abcess, adhesions, debridement, fistula, infection, recurrence, seroma, wound vac, mesh removal, bowel involvement.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: [ni] [not indicated].Implant procedure: insertion left central venous catheter.Closure of abdominal wall, with dualmesh gore-tex.Implant: gore® dualmesh® biomaterial (1dlmc08/(b)(6)).Implant date: (b)(6) 2003 (hospitalization not indicated).(b)(6) 2003: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: open abdomen.Postoperative diagnosis: open abdomen.Indications for operation: the patient is 26-year-old gentleman, involved in severe motor vehicle crash.This resulted in an amputation of his right leg at the level of the knee, and also subsequently left the patient with an open abdomen.The patient has undergone prior serial abdominal dressing changes with reapproximation of his fascia, using a whitman patch advancement technique.It is felt that the patient is now ready for an attempt at definitive closure with dualmesh gore-tex.Patient is also going to have a left cvc placed as well, to facilitate nutrition and medications.The patient was informed of the details, risks, and benefits of this operation, and informed consent was obtained.Operative technique: ¿the patient brought to the operating room directly from the trauma care unit, placed in the supine position, where general anesthesia was induced.The patient¿s left chest and neck were prepped with betadine solution.The patient was draped in a sterile manner.A 1-cc tuberculin syringe was connected to a cook needle.The left subclavian was cannulated on the first attempt without difficulty.There were easy passes of the guidewire.A plastic dilator was placed over the guidewire, and then a triple-lumen catheter was threaded over the guidewire to 15 cm.There is easy return of blood from all 3 ports, and all 3 ports were flushed.The line was secured to the skin with two 3-0 nylon sutures.A sterile occlusive dressing was applied.Portable chest x-ray reveals there to be no pneumothorax, and the line to be in good position.Next, the anterior abdominal wall was prepped after removing the vacuum dressing.Wide prep with betadine solution of the abdomen and the wound was then performed, and sterile drapes were then placed in the usual fashion.At this time, the whitman patch was excised from the underlying fascia, and this was done by cutting the running prolene suture.There were a great deal of adhesions, especially in the superior portion of the wound, right near the liver.We had some problematic bleeding from a small tear in the liver.This site was packed with surgicel and then a dry gauze while the dualmesh gore-tex was placed.The gore-tex was placed by securing it to the fascia prolene sutures.The sutures were placed, but them clamped but not tied until we had a complete side of the fascia secured.First we did the patient¿s right, making sure that we [sic] nice bites of fascia at least 2-3 cm back on the fascia layer before securing the mesh.We then did the patient¿s left side; and when we got up towards the superior portion of the wound, the bleeding had slowed down significantly.There was still a small ooze, but it did not look very ominous and we felt that this would probably stop with time.After the mesh was securely placed, the result seemed to be adequate.We then dressed the anterior abdominal wound with kerlix rolls and abds, and the patient was then placed in an abdominal binder.The patient tolerated this procedure well.There were no complications.All needle, sponge, and instrument counts were correct.¿ (b)(6) 2003 [assigned]: (b)(6) hospital.Implant record.Dualmesh biomaterial.Lot: (b)(6).Item: 1dlmc08.The record confirms a gore® dualmesh® biomaterial (1dlmc08/(b)(6)) was implanted during the procedure.Explant #1 procedure: not indicated.Explant #1 date: (b)(6) 2007 (hospitalization not indicated).(b)(6) 2007: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: abdominal wall abscess.Postoperative diagnosis: abdominal wall abscess with infected mesh.Operative procedures: [blank].Anesthesia: general with endotracheal intubation.Indications: this is a 30-year-old male well know to my service after being involved in a high energy trauma several years ago.The patient among other injuries sustained abdominal compartment syndrome which led to an open abdomen.He eventually underwent closure of his abdominal wall defect with alloderm.The alloderm stretched and attenuated over time and he was recently taken to the operating room approximately a month ago for removal of attenuated alloderm and repair of defect with gore-tex mesh.The patient now presents with pus on ct scan that appears to be just above the mesh.The details, risks and benefits of this procedure have been discussed with the patient and informed consent was obtained.Operation: ¿the patient was brought to the operating room and placed in a supine position where general anesthesia with endotracheal intubation was successfully performed.The patient was prepped using betadine and draped in a sterile manner.A time-out was observed to verify patient, location and procedure, and initially the sinus tract that was draining pus was probed with a hemostat and opened with a #15 blade scalpel.This incision was carried for several centimeters in each direction and the subcutaneous tissues were divided using electrocautery.The mesh material that could be identified was the upper layer of the mesh and this excess mesh material was removed.Then i identified what appeared to be a very thin layer of gore-tex that looked like it was much thinner than the gore-tex that we put in, and when i cut into this i got about 10-15 cc of purulent drainage.This appeared to be a layer of the gore-tex that has sort of lifted off in an onion skin fashion because once i d [sic] brided [sic] this excess very, very thin layer of gore-tex away, the base of the wound i could palpate what appeared to be incorporated gore-tex.As i felt around the periphery, the gore-tex was actually in place without any gaps and appeared to have relatively good granulation tissue over it, but this very thin attenuated layer was removed using sharp dissection as best i could, although small little pieces were left behind.At this point, the wound was copiously irrigated with warm normal saline.A few small minor bleeding points were coagulated with electrocautery at the level of the skin, and then the wound was packed with a kerlix roll that was moistened with 0.25% [illegible] acid.A steri [sic] and an abdominal binder were [sic] then placed.The patient tolerated the procedure well.There were no complications.All needle, sponge and instrument counts were correct.¿ explant #2 procedure: incision and drainage of multiple stitch abscesses with removal of prolene suture x4.Incision and drainage and partial excision of infected gore-tex mesh.Explant #2 date: (b)(6) 2009 (hospitalization not indicated).(b)(6) 2009: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: multiple stitch abscesses.Postoperative diagnosis: multiple stitch abscesses plus infected mesh.Indications for operation: ¿the patient is a 31-year-old gentleman with a history of remote severe trauma approximately 5 to 6 years ago.The patient underwent multiple abdominal operative procedures during the course of his hospitalization and then subsequently over the next several years had problems with ventral incisional abdominal hernia.He has had several attempts at reconstruction.His most recent reconstruction involved the use of bard duo mesh gore-tex.He had a satisfactory result with that but now presents with a couple of month history of several intermittent draining sinuses.These are in the upper, right upper and left upper quadrants at basically 5 sites that are scabbed over but are tender to touch and periodically drain.Then he has two sites in the lower midline that are draining a fair amount of purulent material.Ct scan did not show any recurrent herniation but did now [sic] what appeared to be some fluid in the lower part of the abdomen wall consistent where the sinus tracts are draining.The patient was informed that he would be best served by removal of these prolene sutures and then opening of the sinus tracts to see if there is a mesh component that may be infected or if there is some other foreign body perhaps a stitch in that area that is causing the drainage.Details, risks and benefits of this operation were discussed with the patient and informed consent was obtained.Operation: the patient was brought to the operating room and placed in the supine position where general anesthesia with endotracheal intubation was successfully performed and the patient¿s anterior abdominal wall was prepped with betadine and the patient was draped in the sterile manner.A time out was observed to verify the patient, location and procedure and at this point transverse incisions were made over each of the sinus tracts approximately 2 to 3 cm in length and then i dissected into the subcutaneous tissues with a hemostat until i located the prolene sutures.In all five sites i was able to identify prolene sutures and remove them in their entirety.I then excised the skin edges of each of these wounds, irrigated them out copiously and then packed them with 4 x 4.Then i turned my attention to the two draining sinuses in the lower midline of the abdomen.I was able to place a hemostat in the sinuses and then i opened the skin over the hemostats and i traced it down and then traced the dissection down until i was able to identify some mesh.This was done in both sites and i tried to remove as much mesh as i could but keeping the incisions fairly small and not getting into a complete removal of all the mesh.At this point i then checked all the wounds for bleeding, used electrocautery to control bleeding and i then copiously irrigated all of the sites with warm, normal saline and then the five upper incisions were closed loosely with stainless steel staples and then i packed packing gauze within each site both for hemostasis and to allow a little bit of debridement and those were ¼ inch packing gauze.The lower two incisions where we removed the mesh, those site [sic] again were loosely closed with staples and then paced [sic] with inch packing gauze.Sterile occlusive dressings were applied.I injected some 0.25% marcaine with epinephrine in the upper incisions and then applied the dressings.The patient tolerated the procedure well and there were no complications.All needle, sponge and instrument counts were correct.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2004: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Pre and postoperative diagnosis: massive ventral abdominal wall hernia, secondary to previous abdominal trauma.Procedure performed: repair of massive abdominal wall hernia, with mild fascial advancement flap and alloderm mesh.[implant: alloderm].Anesthesia: general.Estimated blood loss: 300cc.­indications: ¿this is a 27-year-old gentleman who was involved in a motor vehicle crash a little over 1 year ago.At that time, the patient was severely injured.The automobile caught on fire, and he had severe burns to the right lower extremity, from the knee down.He also had a femur fracture.The patient had a prolonged hospital course which involved ards [acute respiratory distress syndrome], renal failure, required multiple abdominal surgeries for abdominal compartment syndrome, and he was eventually left with an open abdomen and skin graft over the abdominal viscera.The patient returns now, about 13 months after his injury, for repair of his massive abdominal wall defect.¿ ­findings: ¿massive abdominal wall hernia with some small bowel adhesions, original defect measuring about 35 cm in length and about 25 cm in width.¿ ­ procedure: ¿the patient was brought to the operating room and placed in a supine position, with general anesthesia with endotracheal intubation successfully performed.The patient had a foley catheter placed, as well as an ng [nasogastric] tube.His anterior abdominal wall was then prepped widely with betadine solution, and the patient was draped in a sterile manner.Iv antibiotic was also given preoperatively.At this time, the skin graft over the abdominal viscera could be elevated off the bowel, and after elevating it we incised the tissue with a #10 blade scalpel.Then using hemostatix, we carefully incision the skin graft vertically, superiorly and interiorly.There were mostly filmy adhesions of the intestine to the underside of the skin graft, and that was taken down fairly easily using sharp dissection.Inferiorly, there was one segment of bowel that was quite densely adhered to the skin, and we took a little bit of the underside of the dermis of the skin graft with the bowel.No enterotomies were made during this dissection, and there was only one area of mild deseroalization [sic] of the small bowel, and this was repaired with a 3-0 lembert silk sutures.The entire skin graft was then excised as¿ [missing pages].We were able to mobilize the bowel from the underside of the abdominal wall fairly easily in a circumferential manner, and then we commenced with mobilizing the fascia laterally.Allis clamps were placed on the fascia, and it was retracted medially.Then, using kocher clamps and eventually large richards retractors, we elevated the skin and subcutaneous fat off the fascia, thus raising very large flaps that extended all the way to the midaxillary line.This was done on both sides of the incision, and we circumferentially had cleared fascial essentially all the way around the incision.Inferiorly and superiorly, we had a good 6-8 cm of cleared fascia and again, laterally the dissection was carried out to the midaxillary line.At this time, an attempt to reapproximate the fascial edges was not possible.This was a massive defect, again measuring probably 35 cm in length and a good 25 cm in width.At this time, relaxing incisions were made in the external oblique fascia and muscle, and the relaxing incisions extended from the 12th ribs all the way laterally and then inferiorly to the inguinal regions.We kept the incisions about 2-3 cm superior to the inguinal ligaments and extended them medially towards the symphysis pubis.This allowed for quite a bit of mobilization of the fascia, and it reduced the size of our fascial defect considerably to the point where we now had a defect that measured probably about 20 cm in length and perhaps only 15 cm in width.We then used 4 pieces of alloderm fascial allograft to repair the defect.These sheets were sewn together with running 0 prolene suture, and then the sheets were tacked to the fascia using through-and-through u-stitch-type sutures in an interrupted fashion all the way around the defect.We kept the alloderm on a slight amount of tension when putting this in, and we had at least a good 3-4 cm of overlap of the fascia with the alloderm.After this was done, all the wounds were checked for bleeding and cautery was used to control all bleeding points in the operative field.The field was copiously irrigated with warm normal saline.Two stab incisions were made in the inferior portions of the abdomen on either side of the incision, and large 19-french blake drains were placed.These were secured at their exit sites with 3-0 nylon, and later hooked to wall suction.We then reapproximated the skin edges using 2-0 vicryl subcutaneous sutures and then interrupted 3-0 prolene sutures, mostly vertical mattress sutures, but also some simple sutures.The skin was then cleansed and dried.A sterile occlusive dressing was applied, as well as an abdominal binder.The patient was taken from the operating room in stable condition.There were no complications.All needle, sponge and instrument counts were correct.¿ (b)(6) 2004: (b)(6) hospital.Implant sticker.¿alloderm regenerative tissue matrix x4¿.(b)(6) 2004: (b)(6) hospital.(b)(6).Pathology report.Clinical history: massive abdominal wall hernia.Final pathologic diagnosis: ¿abdominal skin and soft tissue, excision: fragments of skin end soft tissue with focal ulceration and underlying hernia sac.¿ gross description: ¿labeled skin for disposal only.There are four irregular fragments of brown skin ranging from 10.0 x 6.9 x 0.5 cm to 36.2 x 12.4 x 0.7 cm.The largest fragment contains a 2.6 x 2.3 cm tan, ulcerated area.The deep margins are predominantly gray-pink, smooth and glistening.A section of the ulcerated area is submitted in one cassette.¿ (b)(6) 2004: (b)(6) hospital.(b)(6).Operative report.Preoperative diagnosis: abdominal ventral incisional hernia, status post herniorrhaphy with wound infection, skin dehiscence, and enterocutaneous fistula.Postoperative diagnosis: abdominal ventral incisional hernia, status post herniorrhaphy with wound infection, enterocutaneous fistula, and skin dehiscence.Procedure: exploration, wound irrigation, replacement of wound-vac, and aspiration of left flank seroma.Anesthesia: general.Estimated blood loss: negligible.Specimens: none.­ clinical history: ¿this is a 27-year-old man, involved in a motor vehicle crash approximately 1 year ago.At that time, he developed abdominal compartment syndrome, and was left with an abdominal ventral hernia, which was ultimately covered with split thickness skin graft.He underwent revision of the ventral hernia with a combination of component separation and alloderm allograft to close the fascial defect.He was readmitted on (b)(6) 2004 with a wound infection, and has subsequently been undergoing irrigation, debridement and vacuum-assisted closure of the wound.He has developed a small enterocutaneous fistula in the wound which is currently well controlled.He is returned to the operating room for reexploration of the wound, and replacement of the vacuum wound closure system.¿ ­ procedure: ¿following satisfactory induction of general anesthesia via endotracheal tube.The previous vacuum pack dressing was removed, and the anterior abdominal wall prepped and draped in the usual sterile fashion, with the patient in the supine position.The left flank seroma could be palpated, and approximately 60 cc of serosanguinous fluid was aspirated from it in the mid-axillary line.The midline wound was then examined.There was healthy granulation tissue throughout, and no residual necrotic fluid.The skin flaps were all healthy and several skin sutures were removed.The midline skin defect measures approximately 9 x 6 cm in maximum dimension.The undermined area under the skin flaps measurers approximately 25 cm maximum length in the midline, 6 cm width at the upper pole and 12 cm maximum width at about the lower two-thirds.There is a midline area of undermining approximately 12 cm inferiorly from the point of maximum width to the symphysis pubis, and it is about 2 to 3 cm in width.The maximum depth of the wound is about 2.5 to 3 cm.All the undermined areas were thoroughly irrigated, using the surgilav pulsatile irrigator.There is one area of an enterocutaneous fistula in the left side of the fascial defect, where the alloderm has been partially resected.A small amount of bilious drainage was coming from the fistula, and there was no visible mucosa.The wound-vac foam was placed under the skin flaps, extending to approximately 75% of the palpable extent of the defects, to promote closure.A single piece of foam was placed in the midline inferior defect, and placed in contact with the central upper portion.The skin was then cleaned, and the abdominal wall skin defect and foam covered with the plastic occlusive dressings.A small hole was cut in the central portion of the plastic, and the wound-vac suction disk fixed there.Suction was applied at 100 cm and the closure was secured and airtight.An abdominal binder was placed over the abdomen for additional support.He was allowed to emerge from general anesthesia, and was extubated without difficulty.He was then transferred to the recovery room in stable condition.¿ (b)(6) 2007: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: ventral hernia, abdominal wall hernia.Postoperative diagnosis: ventral hernia, intraabdominal adhesions.Procedure: exploratory laparotomy, extensive lysis of adhesions (greater than 45 minutes).Ventral hernia repair with mesh.[implant: bard mesh].Anesthesia: general.Estimated blood loss: minimal.Complications: none.­indications: ¿the patient is a 30-year-old male status-post a trauma two years ago requiring his abdomen to be closed with alloderm and subsequently developed a fistula.Underwent exploration and resection of the fistula and developed an incisional ventral hernia as a result.Risks and benefits of the surgery including, but not limited to infection, bleeding, injury to the bowel, injury to the vascular structures, the possibility that the patient could have a recurrence with the mesh, that the mesh could be infected, cardiopulmonary complications, even death were discussed.The patient is aware of these risk and agreed to proceed.¿ ­ operation: ¿the patient was prepped and draped in a sterile fashion after the induction of anesthesia.A midline incision overlying the ventral hernia was made and the tissue was dissected down to the hernia sac and exposed underneath.Tissue was immediately available and this was all dissected with a combination of blunt and sharp dissection until the length of the ventral hernia was exposed.An extensive lysis of adhesions of greater than 45 minutes was undertaken to expose the fascial edges of the defect and the alloderm was seen.Once the fascial defect edges were exposed flaps were raised anterior to the rectus fascia and on either side of the defect and then a piece of bard mesh was inserted and tacked circumferentially with 0 prolene u stitches.It was tied and secured in place.0 prolene sutures were used to secure the bard mesh in underlay fashion and it was secured down circumferentially.The alloderm on either side was reapproximated using 0 vicryl running suture.A lateral drain incision was made and a 19 french [sic] blake drain was placed and secured in place with 3-0 nylon suture.Interrupted subdermal sutures with 3-0 vicryl were used to approximate the dermis and then staples were used to close the skin.The sponge, needle and instrument counts were correct at the end of the case.¿ ­ (b)(6) 2007: (b)(6) hospital.Implant sticker: ¿bard composix mesh.¿ (b)(6) 2009: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Pre and postoperative diagnosis: infected abdominal wall mesh.Procedure: excision of infected abdominal wall mesh.Anesthesia: general.Indications: ¿the patient is a 32-year-old african-american gentleman well known to my service.He as the victim of severe polytrauma approximately four to five years ago.The patient has had multiple surgeries related to that trauma as he was left with an open abdomen.He has several abdominal wall reconstructions using both bio-mesh as well as recently in the last one year to 1-1/2 years, dual-mesh barred gore-tex.The patient has demonstrated excellent abdominal wall integrity.Unfortunately, he had several draining sinuses, what appeared to be from stitch sites.He was taken to the operating room several weeks ago where incision and drainage of several of the stitch sites was performed and prolene sutures were removed, but in the lower abdomen upon dissecting down to the tracts, we encountered infected mesh.The patient now presents for removal of infected mesh and foreign bodies and then reapproximation of his abdominal wall.The details risks, and benefits of this surgery were discussed at length with the patient and informed consent was obtained.¿ ­ procedure: ¿the patient was brought to the operating room, placed in a supine position where general anesthesia with endotracheal intubation was successfully performed.The patient¿s anterior wall was prepped with betadine solution and he was draped in a sterile manner.A foley catheter was placed and intravenous antibiotics were started preoperatively.A time-out was observed to verify patient, location, and procedure.At this time, we started with an elliptical incision that encompassed the draining sinus tracts in the lower midline portion of his incision.The prior scar was excised and then careful dissection down to the mesh was performed.The mesh was divided and we carefully entered the abdominal cavity.There were dense adhesions at this time with multiple adhesions of bowel up to the underside of the abdominal wall.In order to gain entry, we had to extend our incision both inferiorly and superiorly and we ultimately opened our incision from just below the xiphoid to slightly above the symphysis pubis.A very extensive lysis of adhesion was performed at this time using both metzenbaum scissors and occasionally using the knife to remove the adhesed bowel from the underside of the mesh.Once we had adequate clearance of the adhesed bowel to the underside of the abdominal wall, we turned our attention towards removal of the mesh.We encountered several sinus tracts during this dissection as well as several prolene sutures which were all removed.We then removed the mesh using sharp dissection with both mayo scissors and scalpel.Once the mesh was completely removed and all prolene suture was removed, we copiously irrigated the abdomen.We checked the operative field for any bleeding points.There were multiple punctate bleeding because this was inflamed tissue but no obvious bleeders were identified.Cautery was used to control most of the bleeding.The bowel areas that we had freed up during the lysis of adhesions were checked and there was no evidence of any bowel injury.Then, we proceeded to irrigate the abdomen with warm normal saline.Once this was accomplished, we closed the abdomen with interrupted #2 vicryl sutures.All the sutures were placed prior to knots being tied.Once all the sutures were in place, the knows [sic] were tied down.We left the skin edges open and packed the wound with kerlix gauze and then placed the patient in an abdominal binder.All needle, sponge, and instrument counts were correct at the end of this procedure.The patient tolerated the patient [sic] well.There were no complications.The patient went to the recovery room in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12041967
Report Number2017233-2021-02101
Device Sequence Number11763255
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2007
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/06/2008
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer06/21/2021
12/16/2021
03/09/2022
03/09/2022
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date07/02/2021
12/22/2021
03/10/2022
09/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/08/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient SexMale
Patient Weight93 KG